Insulin allergy has been uncommon since the introduction of human recombinant insulin preparations; the prevalence is 2.4%. Insulin injection could elicit immediate reactions, which are usually induced by an IgE-mediated mechanism, within the first hour after drug administration. In the present study, we describe the case of a child who experienced immediate urticaria after long-acting insulin injection. A 9-year-old girl affected by type I diabetes mellitus referred a history of three episodes of urticaria 30 min after insulin subcutaneous injection. During the first week of insulin therapy, she developed generalized immediate urticaria twice after long-acting insulin glargine first and then once after insulin degludec administration. Symptoms resolved within a few hours after treatment with oral antihistamine. She tolerated rapid insulin lispro. Her personal allergological history was negative. Skin prick tests with degludec, glargine and detemir were performed, showing negative results. Intradermal 1:100000-diluted tests were immediately positive for both degludec and glargine but not for detemir. In light of these findings, detemir was administered without any reaction. Our results show that detemir is tolerated by patients with clinical hypersensitivity reactions to degludec and glargine. Although reactions could be attributable to additives allergy, such as zinc or metacresol, this was excluded since all three preparations contain the same components. So, insulin itself acted as offending allergen. Detemir differs from degludec and glargine in a few aminoacids. Therefore, it is possible that the conformational rather than the linear epitope may be responsible for the reaction. This result suggests integrating intradermal tests in the diagnostic flowchart for insulin allergy. Insulin allergy should always be suspected in patients with immediate symptoms after drug injection. As allergologic work-up, prick by prick test and intradermal test to insulin preparations should be performed. In case of negative results of cutaneous tests, insulin analogs may be administered.

Long-acting insulin allergy in a diabetic child / Mastrorilli, Carla; Rizzuti, Laura; Cangelosi, Antonina Marta; Iovane, Brunella; Chiari, Giovanni; Caffarelli, Carlo. - In: INTERNATIONAL JOURNAL OF IMMUNOPATHOLOGY AND PHARMACOLOGY. - ISSN 0394-6320. - 30:2(2017), pp. 174-177. [10.1177/0394632017700431]

Long-acting insulin allergy in a diabetic child

Mastrorilli, Carla;Chiari, Giovanni;Caffarelli, Carlo
2017

Abstract

Insulin allergy has been uncommon since the introduction of human recombinant insulin preparations; the prevalence is 2.4%. Insulin injection could elicit immediate reactions, which are usually induced by an IgE-mediated mechanism, within the first hour after drug administration. In the present study, we describe the case of a child who experienced immediate urticaria after long-acting insulin injection. A 9-year-old girl affected by type I diabetes mellitus referred a history of three episodes of urticaria 30 min after insulin subcutaneous injection. During the first week of insulin therapy, she developed generalized immediate urticaria twice after long-acting insulin glargine first and then once after insulin degludec administration. Symptoms resolved within a few hours after treatment with oral antihistamine. She tolerated rapid insulin lispro. Her personal allergological history was negative. Skin prick tests with degludec, glargine and detemir were performed, showing negative results. Intradermal 1:100000-diluted tests were immediately positive for both degludec and glargine but not for detemir. In light of these findings, detemir was administered without any reaction. Our results show that detemir is tolerated by patients with clinical hypersensitivity reactions to degludec and glargine. Although reactions could be attributable to additives allergy, such as zinc or metacresol, this was excluded since all three preparations contain the same components. So, insulin itself acted as offending allergen. Detemir differs from degludec and glargine in a few aminoacids. Therefore, it is possible that the conformational rather than the linear epitope may be responsible for the reaction. This result suggests integrating intradermal tests in the diagnostic flowchart for insulin allergy. Insulin allergy should always be suspected in patients with immediate symptoms after drug injection. As allergologic work-up, prick by prick test and intradermal test to insulin preparations should be performed. In case of negative results of cutaneous tests, insulin analogs may be administered.
Long-acting insulin allergy in a diabetic child / Mastrorilli, Carla; Rizzuti, Laura; Cangelosi, Antonina Marta; Iovane, Brunella; Chiari, Giovanni; Caffarelli, Carlo. - In: INTERNATIONAL JOURNAL OF IMMUNOPATHOLOGY AND PHARMACOLOGY. - ISSN 0394-6320. - 30:2(2017), pp. 174-177. [10.1177/0394632017700431]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11381/2839599
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 5
  • ???jsp.display-item.citation.isi??? 5
social impact